Alert archive / Alabama / Tornado Warnings in 2019
Tornado Warning 10, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 14, 2019, 2:39 PM CDT for Lawrence County, Alabama. It was in force for 22 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2019, 2:39 PM CDT (19:39 UTC)
- Expired
- Mar 14, 2019, 3:01 PM CDT
- In force
- 22 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
County Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 108 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 2:45 PM CDT | TSTM WND DMG | 11 Ssw Moulton, AL | NUMEROUS TREES WERE DOWN ALONG HIGHWAY 33. A LARGE PINE TREE WAS KNOCKED DOWN AND WAS CONSISTENT WITH WIND GUSTS UPWARDS OF 75 MPH. |
| Mar 14, 3:11 PM CDT | TSTM WND DMG | 13 Ssw Moulton, AL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 13 SSW MOULTON. TREES DOWN ON CR6 IN THE BANKHEAD FOREST ON THE LAWRENCE/WINSTON COUNTY LINE. |
| Mar 14, 3:11 PM CDT | TSTM WND DMG | 13 Ssw Moulton, AL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 13 SSW MOULTON. TREES DOWN ON CR6 IN THE BANKHEAD FOREST ON THE LAWRENCE/WINSTON COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 12:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 522 m²/s²
- 0-3 km storm-relative helicity
- 618 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WFUS54 KHUN 141939
TORHUN
ALC079-142015-
/O.NEW.KHUN.TO.W.0010.190314T1939Z-190314T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
239 PM CDT THU MAR 14 2019
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southeastern Lawrence County in northwestern Alabama...
* Until 315 PM CDT.
* At 238 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Moreland, or 13 miles east of Haleyville, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Moulton, Speake, Bankhead National Forest and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3430 8746 3432 8748 3453 8720 3442 8711
3436 8711 3430 8726
TIME...MOT...LOC 1938Z 235DEG 35KT 3430 8739
TORNADO...RADAR INDICATED
HAIL...<.75
$$
Stumpf2 follow-up statements
613
WWUS54 KHUN 141949
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
249 PM CDT THU MAR 14 2019
ALC079-142015-
/O.CON.KHUN.TO.W.0010.000000T0000Z-190314T2015Z/
Lawrence AL-
249 PM CDT THU MAR 14 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
SOUTHEASTERN LAWRENCE COUNTY...
At 249 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Brushy Lake, or 8 miles south of Moulton, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Moulton, Speake, Bankhead National Forest and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3434 8735 3440 8738 3453 8720 3442 8711
3436 8711 3430 8726 3430 8729
TIME...MOT...LOC 1949Z 235DEG 35KT 3436 8728
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Stumpf500
WWUS54 KHUN 142001
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
301 PM CDT THU MAR 14 2019
ALC079-142011-
/O.CAN.KHUN.TO.W.0010.000000T0000Z-190314T2015Z/
Lawrence AL-
301 PM CDT THU MAR 14 2019
...THE TORNADO WARNING FOR SOUTHEASTERN LAWRENCE COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 700 PM CDT for north central
and northwestern Alabama.
LAT...LON 3434 8735 3440 8738 3453 8720 3442 8711
3436 8711 3430 8726 3430 8729
TIME...MOT...LOC 1959Z 235DEG 35KT 3443 8716
$$
StumpfWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 14, 12:55 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 14, 12:55 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1255 PM CDT Thu Mar 14 2019 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 1045 AM CDT Thu Mar 14 2019 An infrared, visible, and daytime cloud phase satellite view indicated overcast conditions continuing across the greater Tennessee Valley. Cloud bases over the region were in the MVFR range (1000-3000' AGL), with winds at cloud base level ~40kt, and 50kt at 850mb. SSE winds at the surface continued sustained in the 20-25 mph range with some gusts over 35 mph (especially in the higher terrain). Thus will continue the Wind Advisory active until 7 PM CDT. 12Z area soundings indicated a rather capped environment aloft, with the BMX soundings capped in the 8500 ASL range. The strong winds veering with height from the surface to above was producing strong storm relative helicity values in the 0-1km ~400 and 0-3km ~500m/s respectively. Along and east of I-55, an area of showers with a few rumbles of thunder continued to approach western Alabama. The showers have been staying "weak" as of the last few hours. Tornado Watch #23 over western TN and northern MS will be allowed to expire at noon. No other watch is planned from the SPC for now, but if this activity strengthens and/or new development forms over this region, that could change. A challenging forecast for the short-term regarding on timing of development of showers/storms, and the passage of the cold front(s). The models have various timing even now. One factor in play are the lower clouds in place, that will dampen absolute surface base instabilities. If they erode and more heating is realized, discrete cell/supercell development is a possibility. Otherwise am expecting more development preceding/along the main Quasi-Linear line in the afternoon to early evening. All modes of severe weather are possible, with damaging wind gusts the main threat. Will make minimal adjustments to the grids, mainly updating them to current conditions. Despite the cloud cover, high temperatures should rise into the low/mid 70s. Am not keen on lowering temps yet, as have been disappointed in previous cases after doing so. Synoptic wise, the main cold front should reach NW Alabama in the early evening, then reach NE Alabama around midnight. A loss of daytime heating will result in overall storm strength decreasing as the evening progresses, and end as the front passes. SSE winds will also veer more to the SSW, then SW, which will reduce storm relative helicity. .SHORT TERM...(Tonight through Saturday night) Issued at 317 AM CDT Thu Mar 14 2019 Lingering showers are possible tonight for Northeast Alabama, but these will not be severe. As the cooler, drier airmass settles into the region, low temperatures tonight will dive down to the mid 40s in Northwest Alabama to the low 50s in Northeast Alabama. Low temperatures tonight are also dependent on how quickly the cold front tracks through the area; the faster the front, the lower the temperatures. A longwave trough will envelop the Eastern US tomorrow and maintain influence over the region through early next week. A surface high pressure system from the NW Pacific will progress over the region behind the cold front. As surface winds decrease and become more northerly, look for a cooler and dry weekend. High temperatures will range from the low to mid 50s both tomorrow and Saturday. Low temperatures will be down to the low to mid 30s tomorrow night and Saturday night. The coldest night will be Saturday night as the high becomes more centered over the Mid South, bringing mostly clear skies and calm winds. Ideal radiational cooling may produce some low temperatures at or below freezing by early Sunday morning, so agricultural interests should keep up with the forecast for this weekend. .LONG TERM...(Sunday through Wednesday) Issued at 317 AM CDT Thu Mar 14 2019 Cool and dry conditions will persist into the long term period, as a broad upper trough remains over the eastern CONUS and high pressure traverses through the Mid West and Ohio Valley. After a rather cold start to the day Sunday, temperatures will warm nicely under mostly clear skies. However, given the northerly flow, temps will be slightly below normal for this time of year with highs in the upper 50s. The clear skies will persist through the overnight hours, with lows falling into the mid to upper 30s by daybreak on Monday. Forecast models are in a bit of a disagreement with the evolution of a shortwave that is expected to dig southward trough the western periphery of the trough as it moves to the east. The GFS is certainly quicker bringing an initial shortwave through Monday night, with a potentially stronger shortwave amplifying the trough over the Mid Atlantic on Wednesday night. The ECMWF and Canadian models don't really have that initial shortwave, but do bring the latter shortwave further west and a little sooner. Surface flow will maintain a more northerly component through at least Tuesday night, so the drier airmass will leave little moisture for any rain to develop with either shortwave. But even then, if we do see some better moisture return, we are only looking a quick round of light rain. Given the differences among models, have maintained a slight chance for light rain beginning Wednesday night, which falls just outside of the forecast period. Otherwise, expect dry conditions to persist through the middle of the next work week. Highs will generally be in the upper 50s to lower 60s each day, with overnight lows in the 40s Tuesday night and Wednesday night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1255 PM CDT Thu Mar 14 2019 A broken line of convection oriented approx from Waynesboro TN to Tupelo MS will advance eastward, affecting the terminals this afternoon and early evening. KMSL will be affected within the next hour or two with convection. The storms should be near KHSV in the 2-4 PM timeframe. A cold front trailing to the south, west of the Mississippi River should reach NW Alabama around 7 PM CDT, KHSV around 9 PM and be east of NE AL around local midnight. Southerly winds in the 15-25kt range at the TAF start, should veer more to the SW, then W later in the afternoon and evening. Given that Tornado Watch #25 is in effect, winds in/near the stronger storms could be erratic, with gusts higher than 45kt and large hail possible. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 7 PM CDT this evening for ALZ001>010-016. TN...Wind Advisory until 7 PM CDT this evening for TNZ076-096-097. && NEAR TERM...RSB/30 SHORT TERM...30 LONG TERM...73 AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 14, 3:46 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 346 AM CDT Thu Mar 14 2019 ALZ001>010-016-TNZ076-096-097-150000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 346 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Strong non-thunderstorm winds between 20 and 25 mph with gusts above 35 mph are possible today, see the Wind Advisory for additional details. Numerous showers and thunderstorms are likely this afternoon and evening as a cold front slowly moves across the region. Several of these storms may become severe, with damaging straight line winds and a few tornadoes possible. Frequent lightning and brief heavy rainfall are also likely with these storms. Minor river flooding will continue on the Tennessee River Basin. Please check the latest river flood products for specific information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Subfreezing early morning temperatures will be possible for portions of the region this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible Thursday afternoon and evening.
In the hours before
Special weather statement, Mar 14, 1:30 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
130 PM CDT THU MAR 14 2019
ALZ001>003-141915-
Lauderdale AL-Franklin AL-Colbert AL-
130 PM CDT THU MAR 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...SOUTHERN
COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 215 PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tishomingo State Park, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Posey Loop and Pogo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3468 8812 3500 8765 3500 8758 3482 8741
3448 8810 3454 8815
TIME...MOT...LOC 1829Z 231DEG 41KT 3456 8808
StumpfSpecial weather statement, Mar 14, 2:38 PM CDT, 1 minute before
Special Weather Statement National Weather Service Huntsville AL 238 PM CDT THU MAR 14 2019 ALZ001-002-004-005-142015- Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL- 238 PM CDT THU MAR 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE... NORTHERN LIMESTONE...EAST CENTRAL COLBERT AND NORTHERN LAWRENCE COUNTIES UNTIL 315 PM CDT... At 238 PM CDT, Doppler radar was tracking a strong thunderstorm over Town Creek, or 14 miles northwest of Moulton, moving northeast at 50 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Athens, Rogersville, Town Creek, Leighton, Courtland, North Courtland, Anderson, Good Springs, Cartwright and Coxey. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. && LAT...LON 3455 8742 3467 8757 3500 8718 3487 8688 TIME...MOT...LOC 1938Z 231DEG 42KT 3466 8742 JMS
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 9:33 PM CDT | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 20 hr |
| Mar 14, 12:17 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 28 min |
| Mar 14, 12:24 PM CDT | Tornado Warning | HUN | Lauderdale | 21 min |
| Mar 14, 12:55 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 35 min |
| Mar 14, 1:18 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 27 min |
| Mar 14, 1:26 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 23 min |
| Mar 14, 1:30 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 45 min |
| Mar 14, 1:41 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 34 min |
| Mar 14, 1:47 PM CDT | Tornado Warning | HUN | Franklin | 28 min |
| Mar 14, 2:10 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 35 min |
| Mar 14, 2:13 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 32 min |
| Mar 14, 2:34 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 26 min |
| Mar 14, 2:38 PM CDT | Special Weather Statement | HUN | Limestone | 37 min |
| Mar 14, 2:40 PM CDT | Special Weather Statement | HUN | Limestone | 35 min |
| Mar 14, 2:57 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 33 min |
| Mar 14, 3:26 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 34 min |
| Mar 14, 3:42 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 33 min |
| Mar 14, 3:54 PM CDT | Special Weather Statement | HUN | Madison | 51 min |
| Mar 14, 4:03 PM CDT | Tornado Warning | HUN | Cullman | 27 min |
| Mar 14, 4:21 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 24 min |
| Mar 14, 4:25 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 35 min |
| Mar 14, 4:27 PM CDT | Special Weather Statement | HUN | Cullman | 48 min |
| Mar 14, 4:52 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 23 min |
| Mar 14, 5:09 PM CDT | Special Weather Statement | HUN | DeKalb | 51 min |
| Mar 14, 6:02 PM CDT | Special Weather Statement | HUN | Cullman | 28 min |
| Mar 14, 6:24 PM CDT | Special Weather Statement | HUN | Cullman | 36 min |
Nearby
Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.